Psycho-Babble Medication Thread 495520

Shown: posts 1 to 5 of 5. This is the beginning of the thread.

 

What happened to me in 1989?

Posted by cubbybear on May 9, 2005, at 10:05:58

I just realized that maybe someone on this board can figure out what went wrong when I had a horrific drug interaction way back. I had been taking a small dose of Elavil for chronic pain then popped a small amount of the powerful benzo (hypnotic) drug Halcion before bed to counteract insomnia. I woke up a few hours later, pacing the floors, feeling like I was having a bad drug trip, 5 minutes felt like an hour, it took me about 10 minutes to be able to walk a few paces to my neighbor's door to knock for help. This nightmare passed after about 4 hours.
I'm curious to find out what went wrong here. Are benzos contraindicated with TCA antidepressants, or particularly with Elavil?

 

Re: What happened to me in 1989? cubbybear

Posted by Larry Hoover on May 9, 2005, at 11:48:44

In reply to What happened to me in 1989?, posted by cubbybear on May 9, 2005, at 10:05:58

> I just realized that maybe someone on this board can figure out what went wrong when I had a horrific drug interaction way back. I had been taking a small dose of Elavil for chronic pain then popped a small amount of the powerful benzo (hypnotic) drug Halcion before bed to counteract insomnia. I woke up a few hours later, pacing the floors, feeling like I was having a bad drug trip, 5 minutes felt like an hour, it took me about 10 minutes to be able to walk a few paces to my neighbor's door to knock for help. This nightmare passed after about 4 hours.
> I'm curious to find out what went wrong here. Are benzos contraindicated with TCA antidepressants, or particularly with Elavil?
>

I looked hard, and I can't find any pharmacokinetic interaction that would give you those symptoms. There is a very slight overlap in liver transformation of these drugs, but you seem to have had a paradoxical reaction.....the expected effect of the mild interaction I note would be increased sedation.

I wonder if you just happened to have a dream that led you to awaken....and you became aware of the sedative effect of the drug, without being able to go back to sleep. Your vigilant response might have kept alert, rather than letting yourself go. In other words, it wasn't the drugs, per se.....it was your psychological response to observing the drugs' effects.

Highly speculative, but I tried.

Lar

 

Re: What happened to me in 1989?

Posted by Phillipa on May 9, 2005, at 18:37:50

In reply to Re: What happened to me in 1989? cubbybear, posted by Larry Hoover on May 9, 2005, at 11:48:44

Funny, I was once given a tricyclic that was supposed to be an upper downer according to the pdoc. This was given to me for panic attacks. The first time I took it I was up all night, crying, walking around the block. I always think it might have been Elavil as to me it sounds like an upper downer. I know that doesn't answer your question, but it made me remember. I only took it once. Fondly, Phillipa

 

Re: What happened to me in 1989? cubbybear

Posted by TomV on May 9, 2005, at 21:22:18

In reply to What happened to me in 1989?, posted by cubbybear on May 9, 2005, at 10:05:58

Halcion was the drug that William Styron blamed his psychotic depression on in his book Darkness Visible. From the sound of it, it's not a first choice sleep medicine any longer.

 

Re: What happened to me in 1989? TomV

Posted by Phillipa on May 9, 2005, at 21:30:38

In reply to Re: What happened to me in 1989? cubbybear, posted by TomV on May 9, 2005, at 21:22:18

I don't think they use it anymore. Fondly, Phillipa


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.